New Hampshire, 2018

Flash Flooding in New Hampshire, August 8, 2018

August 8, 2018 · NWS GYX · 2 events in 1 county or zone

An area of thunderstorms produced 2 to 4 inches of rain in less than 2 hours in portions of southern New Hampshire. This caused flooding on several streets in Concord including Hall Street, Old Suncook Road and Manchester Street where cars were flooded up to the roofs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of thunderstorms produced 2 to 4 inches of rain in less than 2 hours in portions of southern New Hampshire. This caused flooding on several streets in Concord including Hall Street, Old Suncook Road and Manchester Street where cars were flooded up to the roofs. In Hooksett, White Hall and Harvest Drive were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 8, 4:23 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 8, 4:23 PM EST, 2 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
523 PM EDT Wed Aug 8 2018

.SYNOPSIS...
The hot and humid airmass will remain over the region through
the end of the week. Scattered showers and thunderstorms will be
possible the next couple of days, as an upper level trough
slowly moves through the region. A brief bit of dry air will
move in at the end of the week before another round of showers
comes for the end of the weekend. More scatted showers and
storms will enter New England early next week as another trough
approaches the region.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
520 PM Update...
Have adjusted PoPs based on a few models including the NAMDNG
which seems to be a good compromise in coverage tonight, as
convection eventually gives way to a stratiform rain shield
later on. Tweaked weather grids to remove hail and damaging
winds wording for everywhere except for southern NH and SW ME. A
few cells are moving in from MA and VT and have produced non-
severe wind gusts around 30 kts. We could see isolated severe
storms/downbursts in this region, but not expecting the amount
of coverage or intensity we saw yesterday based on lack of
midlevel support resulting in weaker updrafts.

Fog was added through at least 14Z based on how long we kept the
fog today and how good a job the progs were at that for today.

Previous discussion...
Partly cloudy skies cover the CWA at this hour, and there are a
few showers moving eastward over southwestern NH. Temperatures
are generally in the 80s with some 70s being reported along the
coast where there the sea breeze has pushed inland.

We should see coverage of showers and thunderstorms increase in
NH this evening as an upper level trough continues to slowly
move through our region. It is not out of the question that
some of the stronger storms produce gusty winds and small hail,
particularly in southern NH and closer to 6pm.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Short-term model guidance still suggests that an area of
showers and thunderstorms traverses the region tonight.
Convection should be ongoing in NH at the beginning of the
period, spreading eastward into Maine shortly thereafter. As
mentioned, some of these storms could be strong to marginally
severe and produce gusty winds and small hail within a couple
hours of sunset. Though we lose heating overnight, scattered
showers will continue and a few thunderstorms will remain
possible in western ME. Lows will range from the lower 70s south
to the upper 60s north. Also added patchy fog to the forecast
for much of the overnight, but we could see locally dense fog
as well.

Highs will again be a few degrees cooler tomorrow, but we still
will be rather humid. The overall result is continued chances
for showers and thunderstorms during the day, and heat index
values remaining warm and well below heat advisory criteria.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
In the long term, there will be a small break in the humidity
and heat as high pressure builds over the region on Friday.
Cooler air will continue to filter in from the northwest through
much of the day.

By Friday night, a weak shortwave will approach from the
northwest. Near the surface, a stalled frontal boundary will be
present. With the frontal boundary and the approaching
shortwave, showers will spin up in the northern counties through
Saturday night. Showers should remain light with PWATs below an
inch during this time. The southern zones in New Hampshire and
Coastal Maine should stay mostly dry. Any shower that makes it
that far south should be short lived and light. The coldest
night this week will be Friday night with temperatures ranging
from the mid 50s to the mid 60s.

Another high pressure system will gradually build south from
Canada on Sunday and into Sunday night. Clouds will gradually
clear throughout the day. A few clouds may linger Sunday night
in the southern most regions. As the high pressure drifts off to
the east on Monday, skies should stay mostly sunny and
temperatures should remain in the mid 70s to the lower 80s.

By Monday night into Tuesday, a trough will gradually build into
the region. This should bring back some cloudy weather and a
chance for showers on Tuesday morning.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Short Term...Scattered showers and thunderstorms will result in
brief MVFR conditions across all terminals through evenings.
Overnight look for LIFR valley fog, especially in the
Connecticut river valley.

Long Term...
VFR conditions on Friday. Areas of MVFR/IFR ceiling Saturday and
Saturday night. VFR conditions will return Sunday and remain
through the beginning of next week.

&&

.MARINE...
Short Term... Quiet conditions over the waters as weak
southwesterly flow continues.

Long Term...
No problems noted.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Hanes
SHORT TERM...Watson
LONG TERM...Patterson
AVIATION...Curtis
Hazardous weather outlook, Aug 8, 2:16 PM EST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
316 PM EDT Wed Aug 8 2018

MEZ007>009-012>014-018>028-NHZ001>015-091930-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
316 PM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and a few thunderstorms will develop this
afternoon
and continue into tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-091930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
316 PM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 8, 2:33 PM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
333 PM EDT WED AUG 08 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HEAVY RAIN       MERIDEN                 43.55N  72.25W
08/08/2018  M1.00 INCH       SULLIVAN           NH   TRAINED SPOTTER

&&

EVENT NUMBER GYX1803415

BROWN
Special weather statement, Aug 8, 3:48 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Gray ME
448 PM EDT WED AUG 8 2018

NHZ011-082130-
Cheshire-
448 PM EDT WED AUG 8 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CHESHIRE
COUNTY...

At 447 PM EDT, an area of thunderstorms were clustered over
Winchester, or 10 miles southeast of Brattleboro, moving east at 30
mph. These storms were producing heavy rainfall at the rate of 2 to
3 inches per hour.

Locations impacted include...
Keene, Jaffrey, Swanzey, Rindge, Winchester, Dublin, Richmond,
Harrisville, Nelson, Marlborough, Hinsdale, Roxbury, Fitzwilliam,
Troy, Chesterfield and Westmoreland.

This also includes...
  Mount Monadnock.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4288 7255 4290 7253 4292 7252 4299 7208
      4272 7208 4273 7246 4276 7248 4277 7249
      4277 7252 4278 7251 4281 7254 4285 7256
TIME...MOT...LOC 2047Z 252DEG 25KT 4279 7240

Legro
Special weather statement, Aug 8, 4:15 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Gray ME
515 PM EDT WED AUG 8 2018

NHZ011-015-082145-
Western And Central Hillsborough-Cheshire-
515 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHESHIRE AND
SOUTHWESTERN HILLSBOROUGH COUNTIES...

At 515 PM EDT, a strong thunderstorm was located near Marlborough, or
near Jaffrey, moving east at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Keene, Jaffrey, Winchendon, Swanzey, Peterborough, Antrim,
Greenfield, Dublin, Bennington, Royalston, Richmond, Harrisville,
Nelson, Marlborough, Rindge, Hancock, New Ipswich, Sharon, Roxbury
and Fitzwilliam.

This also includes...
  Mount Monadnock.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4272 7232 4296 7228 4303 7193 4271 7184
TIME...MOT...LOC 2115Z 253DEG 11KT 4286 7213

Legro
Special weather statement, Aug 8, 4:31 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Gray ME
531 PM EDT WED AUG 8 2018

NHZ008-009-082200-
Merrimack-Belknap-
531 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BELKNAP AND CENTRAL
MERRIMACK COUNTIES...

At 531 PM EDT, a strong thunderstorm was located near Canterbury, or
near Franklin, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Laconia, Franklin, Meredith, Loudon, Alton, Barnstead, Gilmanton,
Canterbury, Belmont, Gilford, Boscawen, Tilton, Sanbornton and
Northfield.

This includes Interstate 93 between mile markers 49 and 64.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4333 7165 4353 7169 4361 7133 4336 7120
TIME...MOT...LOC 2131Z 248DEG 13KT 4342 7154

Legro
Special weather statement, Aug 8, 4:56 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Gray ME
556 PM EDT WED AUG 8 2018

NHZ006-008>010-082230-
Merrimack-Belknap-Strafford-Southern Carroll-
556 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STRAFFORD...
SOUTHEASTERN BELKNAP...EAST CENTRAL MERRIMACK AND SOUTHEASTERN
CARROLL COUNTIES...

At 556 PM EDT, a strong thunderstorm was located near Gilmanton, or
10 miles southeast of Laconia, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Rochester, Laconia, Farmington, Lebanon, Loudon, Alton, Barnstead,
Gilmanton, Canterbury, Wolfeboro, Belmont, Gilford, Acton,
Chichester, Brookfield, Wakefield, Strafford, Pittsfield, New Durham
and Middleton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4331 7153 4354 7154 4365 7100 4351 7095
      4349 7097 4344 7096 4342 7099 4338 7099
      4334 7096 4334 7093 4330 7090 4329 7091
TIME...MOT...LOC 2156Z 265DEG 19KT 4340 7136

Legro

The radar

The Portland,ME radar (KGYX), 129 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Merrimack

When
August 8, 6:30 PM EST to 9:00 PM EST
Where
Merrimack County, 1.35 mi N of Bow Mills to 1.13 mi S of (Con)concord Muni Ar
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.189, -71.527

Thunderstorms produced 2 to 4 inches of rain in less than 2 hours which caused flooding of several roads in Concord. Cars were flooded up to their roofs on Hall Street, Old Suncook Road and Manchester Street.

Flash Flood, Merrimack

When
August 8, 6:30 PM EST to 9:00 PM EST
Where
Merrimack County, 0.79 mi E of Martin Corner to 1.01 mi E of Martin Corner
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.048, -71.435

Thunderstorms produced 2 to 4 inches of rain in less than 2 hours in Hooksett which caused flooding on White Hall Street and Harvest Drive.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2018Every state in 2018This day in weather historyWarnings in New Hampshire, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781184, 781185.